Hail, Eddy
- When
- May 7, 3:27 PM MST to 3:32 PM MST
- Where
- Eddy County, 7 mi NW of Artesia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.902, -104.485
There was an upper level low across the Southwest United States with a cold front just south of the Trans Pecos. Shortwave troughs rotated around this upper low which provided an additional source of lift across West Texas and southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was an upper level low across the Southwest United States with a cold front just south of the Trans Pecos. Shortwave troughs rotated around this upper low which provided an additional source of lift across West Texas and southeast New Mexico. In addition to the lift, there was good instability due to daytime heating and low level moisture. This resulted in severe thunderstorms across West Texas and southeast New Mexico with large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 11:26 AM MST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 126 PM CDT MON MAY 7 2012 .DISCUSSION... COOLER TEMPERATURES WILL BE THE RULE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE WEEK...IN ADDITION TO PERIODS OF A GOOD CHANCE OF RAIN. A COMPACT CUTOFF LOW OVER THE NORTH CENTRAL U.S. PLAINS AND CANADIAN BORDER THIS MORNING WILL OPEN...AMPLIFY AND TRANSLATE EASTWARD THROUGH THE GREAT LAKES AND NORTHEASTERN CONUS BY FRIDAY AFTERNOON. A CHILLY AIRMASS RESIDING OVER THE NORTHWESTERN AND CENTRAL CONUS WILL BUILD SOUTH AND EASTWARD WITH TIME IN THE WAKE OF THIS TROUGH TO BRING THE MENTIONED COOLER TEMPERATURES TO THE REGION. MEANWHILE...A NEWLY CUTOFF LOW...THAT SEPARATED FROM THE UPPER U.S. PLAINS CUTOFF LOW LAST NIGHT...WILL DROP SOUTH/ SOUTHWESTWARD TO NEAR THE NORTHERN BAJA PENINSULA BY TUESDAY AFTERNOON BEFORE HEADING EASTWARD ACROSS NORTHERN MEXICO. SHORTWAVE TROUGHS EJECTING AHEAD OF THIS FEATURE WILL GIVE THE REGION A GOOD SHOT AT RAINFALL THROUGH WEDNESDAY...WITH THE CUTOFF LOW MOVING OVER THE REGION THURSDAY AND PROVIDING THE IMPETUS FOR GOOD RAIN CHANCES THEN. SEVERE STORMS WERE ALREADY UNDER WAY EARLY THIS AFTERNOON ALONG THE H85 FRONT...AND AHEAD OF A SHORTWAVE TREKKING OVER THE PRESIDIO VALLEY AND BIG BEND REGION. MAY SEE ADDITIONAL STRONG TO SEVERE STORMS LATE THIS AFTERNOON AND EVENING FURTHER WEST OVER THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE HIGHER TERRAIN OF WEST TEXAS DUE TO GOOD INSTABILITY AND YET ANOTHER SHORTWAVE TROUGH ARRIVING TONIGHT. A GOOD CHANCE OF RAIN WILL PERSIST OVERNIGHT WITH DISCRETE THUNDERSTORMS/SUPERCELLS CONGLOMERATING INTO ONE OR MORE MCS...AND LASTING OVER THE AREA INTO TUESDAY. THE SEVERE THREAT WILL PERSIST ACROSS THE BIG BEND AND PRESIDIO VALLEY TUESDAY AFTERNOON WHERE HEATING AND INSTABILITY WILL CROP UP. HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLASH FLOODING TONIGHT AND TUESDAY...AND BECOME THE PRIMARY THREAT WEDNESDAY AND/OR THURSDAY. SEVERE WEATHER AT THIS TIME PRECLUDES ANY MORE FORECAST DISCUSSION...NOT TO MENTION ADJUSTING THE FORECAST AFTER TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 55 67 50 71 / 80 70 30 20 BIG SPRING TX 56 63 51 73 / 80 70 30 20 CARLSBAD NM 59 65 53 73 / 60 70 30 20 DRYDEN TX 67 76 63 76 / 60 80 60 40 FORT STOCKTON TX 61 66 56 72 / 50 80 50 30 GUADALUPE PASS TX 52 63 48 67 / 50 80 30 20 HOBBS NM 54 61 49 72 / 70 60 20 20 MARFA TX 52 70 49 66 / 30 80 60 30 MIDLAND INTL AIRPORT TX 57 64 51 72 / 80 70 30 20 ODESSA TX 57 64 52 72 / 80 70 30 20 WINK TX 59 66 53 73 / 60 70 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 303 PM CDT MON MAY 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-082015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 303 PM CDT MON MAY 7 2012 /203 PM MDT MON MAY 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE PERMIAN BASIN AND LOWER TRANS PECOS. SOME OF THE STORMS WILL BE SEVERE WITH QUARTER TO GOLF BALL SIZE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. TONIGHT...THUNDERSTORMS WILL BE BECOME MORE NUMEROUS WITH SEVERE STORMS REMAINING POSSIBLE OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND PERMIAN BASIN. INITIALLY LARGE HAIL WILL BE THE PRIMARY THREAT...BUT DAMAGING WINDS WILL ALSO BE A THREAT AS THUNDERSTORMS CLUSTER AND MOVE SOUTHEASTWARD ACROSS THE REGION. HEAVY RAIN WILL BECOME MORE LIKELY TONIGHT WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. SOME STORMS WILL BE SEVERE TUESDAY...GENERALLY SOUTH OF INTERSTATE 20. LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT MON MAY 7 2012 TXZ052-053-072015- HOWARD-MITCHELL- 228 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 315 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF WESTBROOK AT 227 PM CDT...MOVING NORTHEAST AT 15 MPH. IMPACTED LOCATIONS INCLUDE STATE HIGHWAY 163 AND FARM ROAD 2183. HAIL UP TO THE SIZE OF DIMES AND 50 MPH WINDS ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT MON MAY 7 2012 TXZ070-072030- REAGAN- 252 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN REAGAN COUNTY UNTIL 330 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL REAGAN COUNTY AT 250 PM CDT...MOVING NORTHEAST AT 5 MPH. THE STORM WAS LOCATED 15 MILES NORTHEAST OF BIG LAKE. HAIL UP TO THE SIZE OF DIMES AND BRIEF WIND GUSTS OVER 50 MPH ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 402 PM CDT MON MAY 7 2012 TXZ057-058-258-072145- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- REEVES COUNTY AND UPPER TRANS PECOS- 402 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTHWESTERN CULBERSON COUNTY UNTIL 445 PM CDT OR 345 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTH OF GUADALUPE PASS AT 400 PM CDT/300 PM MDT/...MOVING NORTHEAST AT 25 MPH. DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. BRIEF HEAVY RAINS CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL IMPACT PINE SPRINGS AND MOTORISTS ON STATE HIGHWAY 54 NORTH OF MILE MARKER 350. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING OR 1000 PM MDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 PM CDT MON MAY 7 2012 TXZ082-072145- TERRELL- 414 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL TERRELL COUNTY UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 26 MILES SOUTH OF DRYDEN AT 414 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 50 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL PINE SPRINGS 31.89N 104.81W
05/07/2012 E1.00 INCH CULBERSON TX PARK/FOREST SRVC
&&
MSCHULDTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM CDT MON MAY 7 2012 TXZ082-072230- TERRELL- 510 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL TERRELL COUNTY UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF DRYDEN... AT 509 PM CDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 55 MPH...NICKEL HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
The Holloman AFB radar (KHDX), 154 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
10 hail. Local standard time, as filed.
A severe thunderstorm moved across Eddy County and produced baseball sized hail two miles northeast of Artesia. Vehicle damage was reported. The cost of the vehicle damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370968, 374390, 374389, 374391, 374393, 374397, 374395, 374398, 374394, 374396.